Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 108, NWS Milwaukee, WI

July 21, 2005Milwaukee County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 21, 2005, 10:39 AM CDT for Milwaukee County, Waukesha County, Wisconsin. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2005, 10:39 AM CDT (15:39 UTC)
Expired
Jul 21, 2005, 11:33 AM CDT
In force
54 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Milwaukee County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 40 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 10:40 AM CDTTSTM WND GST 68New Berlin, WIWINDS GUSTS REPORTED FROM GLEN PARK ELEMENTARY SCHOOL
Jul 21, 10:43 AM CDTTSTM WND GST 70Brookfield, WI
Jul 21, 10:55 AM CDTTSTM WND DMGWaukesha, WITREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 8:50 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 211539
SVRMKX
WIC079-133-211630-
/O.NEW.KMKX.SV.W.0108.050721T1539Z-050721T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1039 AM CDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WAUKESHA COUNTY IN SOUTHEAST WISCONSIN
  MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 1130 AM CDT

* AT 1036 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MUSKEGO...AND
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENFIELD...GREENDALE...WEST ALLIS AROUND 1045 AM   CDT...
  WEST MILWAUKEE...WAUWATOSA AND BUTLER AROUND 1050 AM CDT...
  MILWAUKEE AROUND 1055 AM CDT...
  ST. FRANCIS AND BROWN DEER AROUND 1100 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4319 8835 4285 8816 4300 8771 4319 8786

$$

HENTZ
3 follow-up statements
000 
WWUS53 KMKX 211554
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1054 AM CDT THU JUL 21 2005

WIC079-133-211630-
/O.CON.KMKX.SV.W.0108.000000T0000Z-050721T1630Z/
WAUKESHA-MILWAUKEE-
1054 AM CDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 AM CDT FOR 
MILWAUKEE AND EASTERN WAUKESHA COUNTIES...

AT 1045 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM MERTON TO MUSKEGO...MOVING NORTHEAST AT 
30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MENOMONEE FALLS AND GREENFIELD BY 1100 AM CDT...
  MILWAUKEE BY 1105 AM CDT...
  SAINT FRANCIS AND CUDAHY BY 1110 AM CDT...
  WHITEFISH BAY BY 1115 AM CDT...

AT 1040 AM DAMAGING WINDS UP TO 68 MPH WERE REPORTED IN NEW BERLIN 
WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND 
STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT
THURSDAY AFTERNOON FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4319 8835 4285 8816 4299 8772 4319 8786

$$

REM
000 
WWUS53 KMKX 211610
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1110 AM CDT THU JUL 21 2005

WIC133-211618-
/O.CAN.KMKX.SV.W.0108.000000T0000Z-050721T1630Z/
WAUKESHA-
1110 AM CDT THU JUL 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR WAUKESHA COUNTY IS
CANCELED...

THE LINE OF THUNDERSTORMS THAT WERE THE BASIS FOR THE SEVERE 
THUNDERSTORM WARNING HAVE MOVED EAST OF WAUKESHA COUNTY...THEREFORE 
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED FOR WAUKESHA 
COUNTY. A SECOND LINE OF THUNDERSTORMS WILL BE APPROACHING WAUKESHA 
COUNTY FROM THE WEST BY 12 NOON. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT
THURSDAY AFTERNOON FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4318 8803 4286 8803 4291 8780 4319 8786

$$

WIC079-211630-
/O.CON.KMKX.SV.W.0108.000000T0000Z-050721T1630Z/
MILWAUKEE-
1110 AM CDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 AM CDT FOR
MILWAUKEE COUNTY...

AT 1102 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BROWN DEER TO SOUTH
MILWAUKEE...MOVING NORTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  FOX POINT AND BAYSIDE BY 1115 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT
THURSDAY AFTERNOON FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4318 8803 4286 8803 4291 8780 4319 8786

$$
000 
WWUS53 KMKX 211633
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1133 AM CDT THU JUL 21 2005

WIC079-211641-
/O.EXP.KMKX.SV.W.0108.000000T0000Z-050721T1630Z/
MILWAUKEE-
1133 AM CDT THU JUL 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR MILWAUKEE COUNTY HAS 
EXPIRED...

THE LINE OF SEVERE THUNDERSTORMS THAT PROMPTED THE SEVERE 
THUNDERSTORM WARNING HAS MOVED EAST OVER LAKE MICHIGAN. THEREFORE 
THE SEVERE THUNDERSTORM WARNING FOR MILWAUKEE COUNTY HAS EXPIRED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT
THURSDAY AFTERNOON FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4318 8803 4286 8803 4291 8780 4319 8786

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:22 AM CDT, 7 hours 17 minutes earlier.

Area forecast discussion, Jul 21, 3:22 AM CDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
322 AM CDT THU JUL 21 2005

.DISCUSSION...FORECAST FOCUS ON CONVECTION TODAY AND CHANCES FOR
SATURDAY.

RADAR AND SAT LOOPS SHOW LARGE MCS MOVING THROUGH MINNESOTA AND
IOWA WHICH SHOULD TRACK ACROSS CWA THIS MORNING INTO EARLY
AFTERNOON. STRONG MID LEVEL ISENT LIFT EXPECTED ALSO THIS AFTERNOON
DUE TO OVERRUNNING OF 850 BARO ZONE ALONG WITH SHORT WAVE. SOME
CONVECTION MAY EXTEND INTO EVENING HOURS.

NEW NAM INDICATES STRONG SHORT WAVE ROTATING ACROSS CWA
SATURDAY WITH OVERRUNNING 850 BARO ZONE AND MID LEVEL WAA. WILL
INCREASE POPS A BIT.

LONGER RANGE MODELS INDICATE SERIES OF SHORT WAVES AND SURFACE
TROUGHS. CONVECTION WILL BE POSSIBLE AT TIMES SUNDAY THROUGH
TUESDAY.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 21, 6:26 AM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
626 AM CDT THU JUL 21 2005

WIZ046-047-051-052-056>060-062>072-221000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
626 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO LESS THAN A QUARTER
MILE IN SOME LOCATIONS EARLY THIS MORNING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS MORNING AND
THIS AFTERNOON...WITH SOME STORMS POSSIBLY LINGERING INTO THE
EVENING. THE MAIN THREAT APPEARS TO BE DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD SATURDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS IS NOT ANTICIPATED AT THIS TIME.

&&

DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-221000-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
626 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

PATCHY DENSE FOG MAY REDUCE VISIBILITIES TO LESS THAN A QUARTER
MILE IN SPOTS EARLY THIS MORNING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS MORNING AND
THIS AFTERNOON...WITH SOME STORMS POSSIBLY LINGERING INTO THE
EVENING. THE MAIN THREAT APPEARS TO BE DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD SATURDAY
THROUGH TUESDAY.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

NJ

In the hours before

Local storm report, Jul 21, 9:50 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
950 AM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     FLOOD            2 W SUN PRAIRIE         43.18N 89.27W
07/21/2005                   DANE               WI   TRAINED SPOTTER

            MINOR URBAN FLOODING DUE TO WATER OVER THE CURB

&&

PJS
Special weather statement, Jul 21, 9:53 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
953 AM CDT THU JUL 21 2005

WIZ046-047-051-052-056>060-063>066-068>072-211600-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-JEFFERSON-KENOSHA-
MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-SHEBOYGAN-WALWORTH-
WASHINGTON-WAUKESHA-
953 AM CDT THU JUL 21 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 PM FOR MOST OF
SOUTH CENTRAL WISCONSIN AND ALL OF SOUTHEAST WISCONSIN...

A STRONG SQUALL LINE FROM NEAR PRINCETON IN GREEN LAKE COUNTY...TO
JEFFERSON...TO DELAVAN WILL CONTINUE EAST TO NORTHEAST AROUND 30 MPH.
VERY HEAVY RAINFALL...FREQUENT LIGHTNING STRIKES AND WIND GUSTS UP TO
30 TO 50 MPH WILL ACCOMPANY THIS LINE OF STORMS.

ONE INCH OF RAIN OR LOCALLY MORE IS EXPECTED TO CONTINUE AS THE LINE
OF STORMS MOVES EAST. URBAN AND SMALL STREAM FLOODING IS LIKELY.

AS THE LINE MOVES INTO SOUTHEAST WISCONSIN IT WILL ENCOUNTER GREATER
INSTABILITY AND MAY INTENSIFY...POSSIBLY BECOMING SEVERE WITH
STRONG DAMAGING WINDS.

STAY TUNE TO NOAA WEATHER RADIO FOR UPDATES ON THIS STRONG LINE OF
STORMS AND ANY POSSIBLE WARNINGS.

GEHRING
Local storm report, Jul 21, 9:54 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
954 AM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLOOD            JANESVILLE              42.68N 89.02W
07/21/2005                   ROCK               WI   TRAINED SPOTTER

            STREET FLOODING ON THE INTERSECTION OF MAIN AND PALMER

&&

PJS
Local storm report, Jul 21, 10:06 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1006 AM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FUNNEL CLOUD     8 S BEAVER DAM          43.35N 88.84W
07/21/2005                   DODGE              WI   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED 8 MILES SOUTH OF BEAVER
            DAM...FUNNEL CLOUD WAS DROPPING OUT OF CLOUDS AND QUICKLY
            GOING BACK UP INTO CLOUDS

&&

PJS
Local storm report, Jul 21, 10:37 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1037 AM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND GST     SPRING PRAIRIE          42.64N 88.41W
07/21/2005  40 MPH           WALWORTH           WI   PUBLIC

            HEAVY RAIN...WIND 35 MPH WITH GUSTS TO 40 MPH

&&

PJS
Special weather statement, Jul 21, 10:38 AM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1038 AM CDT THU JUL 21 2005

WIZ046-047-056-057-063-064-068-069-211700-
COLUMBIA-DANE-GREEN-GREEN LAKE-JEFFERSON-MARQUETTE-ROCK-SAUK-
1038 AM CDT THU JUL 21 2005

...SEVERE THUNDERSTORM WATCH CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 655 HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...MARQUETTE...GREEN LAKE...SAUK...COLUMBIA...
DANE...JEFFERSON...GREEN...AND ROCK.

WIZ051-052-058>060-065-066-070>072-211700-
DODGE-FOND DU LAC-KENOSHA-MILWAUKEE-OZAUKEE-RACINE-SHEBOYGAN-
WALWORTH-WASHINGTON-WAUKESHA-
1038 AM CDT THU JUL 21 2005

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...

SEVERE THUNDERSTORM WATCH NUMBER 655 REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES...FOND DU LAC...SHEBOYGAN...DODGE...WASHINGTON...
OZAUKEE...WAUKESHA...MILWAUKEE...WALWORTH...RACINE...KENOSHA...
AND THE ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN.

TZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:04 AM CDTSpecial Marine WarningMKX116 min
Jul 21, 11:03 AM CDTSevere Thunderstorm WarningMKXOzaukee32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.